Alert archive / Nevada / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 4, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 8, 2022, 6:33 PM PDT for Lyon County, Storey County, Washoe County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2022, 6:33 PM PDT (01:33 UTC)
- Expired
- Aug 8, 2022, 7:00 PM PDT
- In force
- 27 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4745 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950 WUUS55 KREV 090133 SVRREV NVC019-029-031-510-090200- /O.NEW.KREV.SV.W.0004.220809T0133Z-220809T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 633 PM PDT Mon Aug 8 2022 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... Storey County in western Nevada... South central Washoe County in western Nevada... Central Carson City in western Nevada... Northern Lyon County in west central Nevada... * Until 700 PM PDT. * At 633 PM PDT, a severe thunderstorm was located over Virginia City, moving north at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, fencing and trees. * Locations impacted include... Reno, Carson City, Virginia City, Dayton, Damonte Ranch, Pleasant Valley, New Washoe City, Hidden Valley, Washoe Lake Campground, Six Mile Canyon, Nv 341 At Washoe-Storey Co Line and Gold Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3922 11958 3923 11981 3949 11980 3950 11950 TIME...MOT...LOC 0133Z 183DEG 21KT 3931 11969 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DJ
1 follow-up statement
130
WWUS55 KREV 090157
SVSREV
Severe Weather Statement
National Weather Service Reno NV
657 PM PDT Mon Aug 8 2022
NVC019-029-031-510-090206-
/O.EXP.KREV.SV.W.0004.000000T0000Z-220809T0200Z/
Storey NV-Washoe NV-Carson City NV-Lyon NV-
657 PM PDT Mon Aug 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR STOREY...SOUTH CENTRAL WASHOE
AND NORTHERN LYON COUNTIES AND CENTRAL CARSON CITY WILL EXPIRE AT 700
PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3922 11958 3923 11981 3949 11980 3950 11950
TIME...MOT...LOC 0156Z 183DEG 21KT 3942 11968
$$
DJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:22 AM PDT, 7 hours 11 minutes earlier.
Area forecast discussion, Aug 8, 11:22 AM PDT, 7 hours 11 minutes before
Area Forecast Discussion National Weather Service Reno NV 1122 AM PDT Mon Aug 8 2022 .SYNOPSIS... An active thunderstorm pattern is expected through mid-week as monsoon moisture returns to the eastern Sierra and western Nevada. This will result in an enhanced potential of heavy rainfall and flash flooding risk for area burn scars through Tuesday. Storm potential will decrease by Wednesday with isolated storms lingering across the western Nevada Basin and Range through Thursday. Seasonable temperatures and typical afternoon breezes will prevail into the weekend. && .SHORT TERM... * Monsoon moisture surges back into the eastern Sierra and western Nevada today which will result in another active thunderstorm pattern through Tuesday. * There will be a potential for a myriad of impacts this afternoon and evening including flash flooding for area burn scars, strong and gusty outflow winds, areas of blowing dust downwind of dry lake beds and desert sinks, and lightning impacts which could result in new fires starts (See Fire Discussion below for additional details). * Burn Scar Flash Flood Potential through Tuesday: A threat for flash flooding will be favored for areas of steep terrain and burn scars mainly south of I-80. This is where monsoon moisture has already arrived as evidenced by surface dewpoints near 50 degrees and PWATS approaching 0.90". While burn scars in Alpine and Mono county will straddle the edge of the moisture surge, they will still see an increased risk for flash flooding and debris flows particularly if storms begin to train and back- build through the afternoon. While storms will be much faster moving than our previous round of storms, they will still be efficient rainfall producers. Heavier storms will be capable of rain-rates of 1-2"/hr. Douglas County burn scars including the Numbers/Monarch scars could see a little more favorable set up for flash flooding as they are positioned a bit farther east in the moisture with an anchoring potential on the Pine Nut range. * Thunderstorm Outflow Impacts: Strong and gusty thunderstorm outflow winds look to be more of an impact across western Nevada roughly northward of US-50 as drier sub-cloud layers still support DCAPES greater than (1500-2000 J/KG). This will allow for a gust potential of 60+ mph this afternoon. Boaters, particularly across Pyramid Lake, should be alert for the potential of sudden changes in prevailing conditions due to abrupt increases in wind and wave heights due to thunderstorm outflow boundaries tracking northward through the afternoon into early evening. As additional moisture moves into the area, thunderstorm outflow strength will diminish some by Tuesday with gusts around 40-45 mph. * A few cells will be capable of being better organized due to modest increases in 0-6km shear roughly from the Tahoe Basin northward into Lassen County. Strong to severe storms are a possibility with some isolated dry strikes possible due to faster storm motions and drier low levels around Lassen County and extending into eastern Modoc and far northern Washoe County. As we head into Tuesday, additional monsoon moistures will transition most storms to the wetter variety with the potential for heavy rainfall extending northward to near the southern Oregon border. Fuentes .LONG TERM (Wednesday Onward)... At the start of the long-term period, the area of low pressure that has been pestering us for some time will finally begin pulling off to the north, paralleling the Pacific Coastline. While the main forcing that we have been experiencing in recent days will be subsiding as the low pulls away, upper level divergence on the southeastern side of the jet streak along with abundant daytime heating (highs in the mid-90s across western NV) will support at least isolated thunderstorms. Bulk shear of 25-30kt hanging around will support quicker storm motions and DCAPE of 1500-2000J/kg will support stronger downdrafts and gusty winds. With the drier air intruding into the area on the backside of the low, isolated to scattered storm chances will mainly be confined along and east of Alt US-95. By Thursday, Thunderstorm chances will shift farther east and taper off a bit as drier upper-level flow shifts more out of the southwest. It can't be completely ruled out that a stray shower or thunderstorm doesn't pop off elsewhere - but blended guidance is not high enough to support the mention of weather outside of eastern Mineral/Churchill/Pershing. A very similar situation looks to be on tap Friday (in therms of temperatures and PoP coverage) as the low temporarily stalls off the WA coast and the southwest upper-level flow prevails. The low looks to finally get kicked off to the east for good by Saturday. Strong surface high pressure over the Pacific will deflect a deep trough from making its way into CA. However, deterministic runs of the GFS and ECMWF both indicate a couple of smaller upper-level shortwaves may sneak their way through into the region which may enhance thunderstorm development from Saturday through Monday. These features are low predictability in timing and magnitude. Thus rain chances will stay minimal during this time period for now. Temperatures will remain seasonable for this time of year through the rest of the forecast period. -Dustin && .AVIATION... Showers and thunderstorms will continue to fire off across the Eastern Sierra Front this afternoon. 18Z TAFS will carry TEMPO groups for all terminals with the exception of TRK and TVL which should remain west of the convection. MMH will have the greatest coverage with the highest likelihood of degraded flight categories and gusty outflow winds, followed by MEV, CXP, and RNO respectively. Sky cover will improve late this evening before additional cloud coverage rolls in overnight. Expect another day of convection tomorrow afternoon with Mono county and western Nevada favored to receive the most activity. -Dustin && .FIRE WEATHER... * Isolated dry thunderstorms will be possible this afternoon across portions of Lassen County and extending northward through Modoc and far northern Washoe counties. While storm motions will be fast moving (20-30kts), monsoon moisture will be on the increase through Tuesday which will transition hybrid type storms capable of isolated dry strikes to wetter storms by Tuesday. * There will also be an increased threat for strong and gusty thunderstorm outflow winds this afternoon particularly across western Nevada northward of US-50. Storm outflow winds could reach in excess of 60 mph this afternoon which could result in sudden changes in wind speed and direction. This could be impactful to any ongoing incidents across northwestern Nevada including the Granite and North Springs Fires. By Tuesday, the outflow gust potential will decrease to 40-45 mph as additional moisture moves into the area. * Burn scars from previous years could see an increased risk of flash flooding and debris flows including the Slink, Tamarack, Boot and Numbers Scars in Mono, Alpine, and Douglas Counties. Fuentes && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 8, 1:07 PM PDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Reno NV
107 PM PDT Mon Aug 8 2022
NVZ003>005-082100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
107 PM PDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of southeastern Lassen
and southern Washoe Counties through 200 PM PDT...
At 105 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Verdi to near Sparks to 6 miles northwest of
Derby Dam. Movement was north at 25 mph. Outflow winds up to 50 mph
have been reported with these storms. These will be moving north
towards Pyramid Lake within the hour.
HAZARD...Wind gusts up to 50 mph and occasional cloud-to-ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reno, Pyramid Lake, Sparks, Wingfield Springs, Northwest Reno,
Spanish Springs, Sutcliffe, Cold Springs, Cold Springs Valley, Lemmon
Valley-Golden Valley, Mogul, Golden Valley, Virginia Peak,
Verdi-Mogul, Somersett, Stead, Verdi, Lemmon Valley, Nws Reno and
Dogskin Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4019 12000 4021 11973 4021 11934 3967 11941
3948 12000
TIME...MOT...LOC 2005Z 194DEG 23KT 3951 11997 3957 11978 3966 11951
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DNSpecial weather statement, Aug 8, 4:27 PM PDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service RENO NV 427 PM PDT Mon Aug 8 2022 CAZ070>073-NVZ001>005-090500- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 427 PM PDT Mon Aug 8 2022 ...SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE EVENING... Showers and thunderstorms are continuing to propagate from the south to north this evening bringing localized heavy rainfall, frequent lightning, and gusty outflow winds in excess of 40 mph. These winds are may bring blowing dust across the west central Nevada Basin and Range in addition to downwind of the Honey Lake Basin. We have already seen a report from Fallon NAS of 4 mile visibility in blowing dust. While storms are moving faster than in recent days, renewed flash flood threats are present due to the heavy rainfall. Those living in flood prone areas or near recent burn scars should continue to monitor and be prepared to take action should heavy rains or a flash flood warning be issued. http://weather.gov/reno
Local storm report, Aug 8, 5:43 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
543 PM PDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM DUST STORM 9 SSW LOVELOCK 40.07N 118.57W
08/08/2022 PERSHING NV MESONET
LOCKLOCK DERBY FIELD (KLOL) REPORTED
VISIBILITY LESS THAN 1/4 MILE AND HEAVY RAIN
FOR 12 MINUTES. ALERTWILDFIRE AND NDOT
CAMERAS ALONG I-80 FROM TRINITY JUNCTION TO
IMLAY SHOWED A WALL OF DUST AND RAIN.
&&Special weather statement, Aug 8, 6:12 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Reno NV
612 PM PDT Mon Aug 8 2022
NVZ003-004-090200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
612 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of Storey, south
central Washoe, Douglas and central Lyon Counties and eastern Carson
City through 700 PM PDT...
At 611 PM PDT, Doppler radar was tracking a strong thunderstorm near
Carson City Airport, or near Carson City, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carson City, Virginia City, Dayton, Carson City Airport, Damonte
Ranch, Indian Hills, Us 395 At Douglas-Carson City Co Line, Gold
Hill, Stewart, Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd,
Us 50 At Carson City-Lyon Co Line, Junction U.S 50 And NV 341, Six
Mile Canyon, Nv 341 At Washoe-Storey Co Line and Dayton Valley
Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3910 11955 3910 11978 3946 11972 3946 11943
TIME...MOT...LOC 0111Z 180DEG 22KT 3918 11967
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:01 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 119 min |
| Aug 8, 6:12 PM PDT | Special Weather Statement | REV | Storey | 48 min |
| Aug 9, 1:08 PM PDT | Areal Flood Advisory | REV | Mineral | 82 min |
| Aug 9, 2:15 PM PDT | Special Weather Statement | REV | Storey | 45 min |
| Aug 9, 2:42 PM PDT | Areal Flood Advisory | REV | Lyon | 93 min |
| Aug 9, 3:06 PM PDT | Areal Flood Advisory | REV | Churchill, Mineral, Pershing | 109 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.